Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Why is a slide sheet used to move a patient up the bed?

  1. AIt reduces friction and shear on the skin
  2. BIt lets one nurse lift the patient alone
  3. CIt keeps the bed clean during the move
  4. DIt warms the patient during the move
2.Nursing fundamentalsHard

A patient describes burning, shooting pain with pins and needles in both feet. Which type of pain is most likely?

  1. AReferred pain
  2. BVisceral pain
  3. CAcute somatic pain
  4. DNeuropathic pain
3.Clinical nursingMedium

Why is blood pressure monitored closely in a patient with an epidural infusion?

  1. AThe epidural pump uses the blood pressure to set the rate
  2. BEpidurals always cause severe hypertension that needs regular treatment
  3. CThe local anaesthetic can block sympathetic nerves and cause hypotension
  4. DBlood pressure readings show whether the catheter is infected
4.Clinical nursingHard

Soon after starting chemotherapy for a high-grade lymphoma, a patient has rising potassium, phosphate and uric acid with falling urine output. What is the most likely cause?

  1. ARefeeding syndrome
  2. BSyndrome of inappropriate ADH secretion
  3. CTumour lysis syndrome
  4. DAdrenal insufficiency
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 12 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 12 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 36 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 36 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: impaired; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
86?SBPDBPmmHgMAP = 70

Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 70 mmHg. A patient’s systolic pressure is 86 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 70 mmHg?

MAP 70 mmHgSBP 86 mmHg
DBP = mmHg
9.Enteral & parenteral nutrition calculationsMedium
44 g/L1.5 g/kg/day50 mL/h65 kg18 h/day5 g/scoopn = ?

Practice exercise (made-up values, not clinical guidance). A 65 kg patient needs 1.5 g of protein per kg a day. The tube feed contains 44 g of protein per litre and runs at 50 mL/h for 18 hours a day. A protein powder supplies 5 g of protein per scoop. How many scoops n a day are needed to cover the shortfall? Round up to a whole scoop.

65 kg1.5 g/kg/day44 g/L50 mL/h · 18 h5 g/scoop
n =
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 15%2400 mLamino acids 4.25%2400 mLlipid 20%250 mL · 2 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2400 mL of parenteral nutrition with final concentrations of 15% dextrose and 4.25% amino acids, plus 250 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

2400 mLdextrose 15%amino acids 4.25%lipid 250 mL · 2 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus arrhythmiasinus rhythm with PVCsatrial fibrillationatrial flutter, 4:1 conduction

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus arrhythmia
  2. 2sinus rhythm with PVCs
  3. 3atrial fibrillation
  4. 4atrial flutter, 4:1 conduction
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type IIsinus bradycardiafirst-degree AV blockthird-degree (complete) AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type II
  2. 2sinus bradycardia
  3. 3first-degree AV block
  4. 4third-degree (complete) AV block
13.Prioritization & delegationMedium

Two hours after birth, the nurse finds the uterus firm but above the umbilicus and pushed to the right. What should the nurse do first?

  1. AAsk the patient to lie still for another hour
  2. BGive a dose of oxytocin straight away
  3. CHelp the patient empty her bladder
  4. DMassage the uterus firmly for ten minutes
14.Prioritization & delegationHard

A nurse thinks a prescribed dose is unsafe. The prescriber says to give it anyway. What should the nurse do?

  1. AGive the dose, because the prescriber is now responsible for it
  2. BSkip the dose quietly and say nothing to avoid conflict
  3. CHold the dose and escalate through the chain of command
  4. DGive half the dose as a compromise and document the reason
15.Infection control & patient safetyMedium

Which measure is part of the bundle for inserting a central venous catheter to prevent bloodstream infection?

  1. AChoosing the femoral vein as the first site in adults
  2. BGiving antibiotics to every patient before insertion
  3. CChlorhexidine-alcohol skin antisepsis and maximal sterile barrier precautions
  4. DRoutine replacement of the catheter on a fixed schedule, such as every three days
16.Infection control & patient safetyHard

A visitor is receiving an electric shock from a faulty lamp and is still touching it. What should the nurse do first?

  1. AThrow water over the lamp to stop the current
  2. BSwitch off the power or unplug the lamp without touching the person
  3. CStart chest compressions straight away
  4. DPull the visitor away from the lamp by the arm as quickly as possible
17.Lab values & electrolytesMedium

A patient receiving chemotherapy has an ANC of 300/µL and a new temperature of 38.3 °C (100.9 °F). What should the nurse do first?

  1. ARemove extra blankets and offer a tepid sponge bath
  2. BEncourage oral fluids and record the fever in the chart
  3. CReport it at once so cultures and antibiotics start quickly
  4. DGive acetaminophen (paracetamol) and recheck the temperature in 4 hours
18.Lab values & electrolytesHard

Which set of results most strongly suggests hemolytic anemia?

  1. ALow hemoglobin, low platelets, low white cells, low reticulocytes
  2. BLow hemoglobin, high MCV, low vitamin B12, normal bilirubin
  3. CLow hemoglobin, low reticulocytes, low MCV, low ferritin
  4. DLow hemoglobin, high reticulocytes, high unconjugated bilirubin, high LDH

3Solutions

1.Nursing fundamentals

Answer: A · It reduces friction and shear on the skin

Why this is the answer

Slide sheets let the patient glide rather than be dragged, protecting the skin from friction and shear and reducing strain on staff.

Answer

A · It reduces friction and shear on the skin
2.Nursing fundamentals

Answer: D · Neuropathic pain

Why this is the answer

Neuropathic pain comes from damage to nerves, for example in diabetes, and is often burning, shooting or tingling. It may respond poorly to standard analgesics and need specific drugs.

Answer

D · Neuropathic pain
3.Clinical nursing

Answer: C · The local anaesthetic can block sympathetic nerves and cause hypotension

Why this is the answer

Epidural local anaesthetic can cause vasodilation and hypotension. Nurses also monitor sedation, respiratory rate, block height, motor function and the catheter site.

Answer

C · The local anaesthetic can block sympathetic nerves and cause hypotension
4.Clinical nursing

Answer: C · Tumour lysis syndrome

Why this is the answer

Rapid tumour cell death releases potassium, phosphate and nucleic acids (forming uric acid), which can cause AKI and arrhythmias. Prevention includes IV hydration and drugs to lower uric acid.

Answer

C · Tumour lysis syndrome
5.Arterial blood gas interpretation

Answer: PaCO₂ = 26 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·12 + 8 = 26 mmHg
range: 24–28 mmHg

Answer

PaCO₂ = 26 mmHg
6.Arterial blood gas interpretation

Answer: PaCO₂ = 46.2 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·36 + 21 = 46.2 mmHg

Answer

PaCO₂ = 46.2 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: MFS = 80

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: impaired → 20
mental status: knows own limits → 0

Add

Morse total = 25 + 0 + 15 + 20 + 20 + 0 = 80

Answer

MFS = 80
8.Clinical assessment scores

Answer: DBP = 62 mmHg

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Rearrange

DBP = (3·MAP − SBP)/2

Substitute

DBP = (3·70 − 86)/2 = 124/2 = 62 mmHg

Answer

DBP = 62 mmHg
9.Enteral & parenteral nutrition calculations

Answer: n = 12

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.5·65 = 97.5 g/day

Protein from the feed

50·18 = 900 mL = 0.9 L
0.9·44 = 39.6 g/day

Shortfall

ΔP = 97.5 − 39.6 = 57.9 g

Scoops

57.9/5 = 11.58 → n = 12

Answer

n = 12
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 106

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 15·2400/100 = 360 g
amino acids: 4.25·2400/100 = 102 g

Kilocalories per component

dextrose: 360·3.4 = 1224 kcal
amino acids: 102·4 = 408 kcal
lipid: 250·2 = 500 kcal

Non-protein kcal and nitrogen

NPC = 1224 + 500 = 1724 kcal
N = 102/6.25 = 16.32 g

Ratio

NPC : N = 1724/16.32 = 105.6 ≈ 106 : 1

Answer

NPC : N = 106

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: atrial fibrillation

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 8 QRS complexes in 6 s, × 10 = 80 per minute.
2. Rhythm: irregularly irregular, R–R from 0.46 to 1.02 s with no pattern.
3. P waves: none; the baseline shows small irregular fibrillatory waves.
4. PR interval: not measurable.
5. QRS: 0.06 s, narrow (below 0.12 s).

Interpretation

atrial fibrillation

Answer

atrial fibrillation
12.ECG rhythm strip interpretation

Answer: second-degree AV block type II

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 6 QRS complexes in 6 s, × 10 = 60 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.88 s, 68 per minute); one P in every 4 is not followed by a QRS.
4. PR interval: constant at 0.16 s in the conducted beats.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type II

Answer

second-degree AV block type II

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: C · Help the patient empty her bladder

Why this is the answer

A uterus that is high and displaced to one side usually means a full bladder. A full bladder stops the uterus contracting well, so the nurse helps the patient void and reassesses.

Answer

C · Help the patient empty her bladder
14.Prioritization & delegation

Answer: C · Hold the dose and escalate through the chain of command

Why this is the answer

A nurse who believes an order is unsafe does not give it, documents the concern, and escalates through the chain of command until it is resolved. Changing the dose alone or silently omitting it is unsafe and outside nursing scope.

Answer

C · Hold the dose and escalate through the chain of command
15.Infection control & patient safety

Answer: C · Chlorhexidine-alcohol skin antisepsis and maximal sterile barrier precautions

Why this is the answer

The insertion bundle includes hand hygiene, chlorhexidine-alcohol skin prep, maximal barrier precautions (cap, mask, sterile gown, sterile gloves and a full body drape) and avoiding the femoral site in adults. Routine replacement and routine antibiotics are not recommended.

Answer

C · Chlorhexidine-alcohol skin antisepsis and maximal sterile barrier precautions
16.Infection control & patient safety

Answer: B · Switch off the power or unplug the lamp without touching the person

Why this is the answer

The rescuer must not touch someone still in contact with live current. The power is switched off or the plug pulled first, then the person is assessed and resuscitation is started if needed.

Answer

B · Switch off the power or unplug the lamp without touching the person
17.Lab values & electrolytes

Answer: C · Report it at once so cultures and antibiotics start quickly

Why this is the answer

Neutropenic fever is a medical emergency, because infection can progress to sepsis rapidly without the usual signs of inflammation. Blood cultures are taken and broad-spectrum antibiotics are started promptly as prescribed.Checked against: Watch Out for Fever · CDC (2024); What You Need to Know: Neutropenia and Risk for Infection · CDC

Answer

C · Report it at once so cultures and antibiotics start quickly
18.Lab values & electrolytes

Answer: D · Low hemoglobin, high reticulocytes, high unconjugated bilirubin, high LDH

Why this is the answer

When red cells break down early, hemoglobin is turned into unconjugated bilirubin and LDH is released, while the marrow increases reticulocytes. Option B fits iron deficiency, C fits B12 deficiency and D fits marrow failure.Checked against: Hemolytic anemia · MedlinePlus (NIH) (2026); Reticulocyte Count · MedlinePlus (NIH) (2024); Bilirubin Blood Test · MedlinePlus (NIH) (2024)

Answer

D · Low hemoglobin, high reticulocytes, high unconjugated bilirubin, high LDH

ExamProblems · examproblems.com/courses/nursing-fundamentals